What is Stevens-Johnson Syndrome?
Stevens-Johnson syndrome is a potentially deadly skin disease that usually results from a drug reaction.
Drugs that have been linked to Stevens-Johnson syndrome include NSAIDS (non-steroid anti-inflammatory drugs), Allopurinol, Phenytoin, Carbamazepine, barbiturates, anticonvulsants, and sulfa antibiotics.
Stevens-Johnson syndrome is also called SJS.
Symptoms of Stevens Johnson Syndrome
The most common symptom of Stevens-Johnson syndrome is blistering of mucous membranes, typically in the mouth, eyes, and vagina, and patchy areas of rash.
Other symptoms of Stevens-Johnson syndrome are:
What Causes Stevens-Johnson Syndrome?
There are many causes of Stevens-Johnson syndrome. Stevens Johnson syndrome can be caused by many different prescription drugs (Bextra, Septra®, Bactrim®, CoTrim®), viral infections, and malignancies.
Until recently, the prescription drugs that cause Stevens-Johnson syndrome did not have warnings placed on their labels. Before the warnings were placed on the labels, patients unknowingly took these drugs and many developed the potentially fatal Stevens-Johnson syndrome.
In some cases there is no known cause for the onset of Stevens-Johnson Syndrome.
Bextra and Stevens Johnson Syndrome
Bextra has been linked to Stevens-Johnson Syndrome. Bextra was pulled off the market on April 7, 2005.
Can Stevens Johnson Syndrome be Treated?
Yes. If you believe you have Stevens-Johnson syndrome, see a doctor immediately. If it is not treated immediately, death can occur. The treatment will depend on what caused it.
We'll teach you how to #LiveTo100!
Join our newsletter!
RSS| Sitemap| Careers
©2000 - 2017 MamasHealth, Inc.. All rights reserved